Acne or Tinnitus: Which Would You Choose?

Discussion in 'Support' started by Ricky Demetro, Dec 25, 2015.

?

Would You Take Ototoxic Drugs for Acne?

  1. Yes

  2. No

Results are only viewable after voting.
tinnitus forum
    1. Ricky Demetro

      Ricky Demetro Member

      Tinnitus Since:
      09/2009
      Hey All,

      I've had tinnitus for 7 years, as the result of mixing ototoxic acne meds (tetracycline) and loud music (I'm a musician). When I first noticed the T I was 19 and I descended into a debilitating depression for at least 3 months. I quit all my bands and I failed out of college. Horrible times.

      Gradually I habituated and resumed my life. I graduated college and I am still a musician full time. I have been OCD about protecting my ears though. I refuse to go anywhere without earplugs at hand.

      Now, my acne has gotten worse since I stopped taking the tetracycline. Ototoxic antibiotics were the only thing that kept my moderate to severe acne under control. I use topical creams now, but they only have a marginal effect.

      My derm recommended erythromycin. I asked her if that antibiotic caused tinnitus, and she said it didn't. I told her I needed her to be 100% positive. She went home and did private research and said there were no conclusive studies that erythromycin had a side effect of T.

      So I took the erythromycin for 3 months, and it really helped my skin. However, 3 or 4 months in, I got a large jump in tinnitus. This was during a very stressful time in my life of huge loss, painful therapy, and familial issues. I became wildly depressed and suicidal, and abruptly stopped the erythromycin as a last resort. Thank God, the T stopped a week later and resumed it's normal level. My depression hasn't resolved but that's a different story. I must mention, I do have obsessive-compulsive tendencies, so the "jump" in tinnitus during my could have been psychosomatic or stress related. I really don't know. (I'm NOT saying that tinnitus is a psychosomatic illness!!)

      That was a few months ago, and while the T has lessened, my acne is back. It's upsetting because I have some scarring and these antibiotics are the only things that work. It's like I have two choices: do I risk getting more T by taking antibiotics, or do I live with more acne and scarring? At 26 years old its getting embarrassing. I don't have very good choices.

      Just looking to hear your thoughts.

      Ricky
       
    2. Zug

      Zug Member Benefactor

      Dude, I'm 36, did 2 times this treatment and still got acne. I'm fairly sucesfull (at least untill Tinnitus took a chunk of my brain - I'm still not habituated). My father still has acne, so I figure I'll have it all my life. Let me give you an advice: it doesn't matter if you got acne, what matters is what happens when you start talking. Acne or not, my job demands that I get in front of huge audiences, so believe me, it's not and embarrasment unless you start seeing yourself this way. I even joke about my acne when mu skin is bad and that's it, just another icebreaker. If you're worried about the treatment, I would't risk it.
      Best!
      Zug
       
      • Like Like x 1
      • Agree Agree x 1
    3. Cheza
      Wishful

      Cheza Member Benefactor

      Location:
      Oregon
      Tinnitus Since:
      04/2014
      Cause of Tinnitus:
      Barking dogs/stress
      You might consider over-the-counter supplements. Go to Amazon.com and look up acne in their Health and Beauty section and read the reviews, see if there's something that you can relate to.

      Biotin seems to have a lot of positive remarks about keeping skin healthy, as well as helping nails and hair grow. It's very inexpensive, and worth a try. People must really like it a lot, because it has 5,760 reviews now, and 67% are 5 stars.

      http://www.amazon.com/Natrol-Maximum-Strength-Tablets-100-Count/dp/B004H7GB9G/

      5198wgY7aoL._AC_UL115_.jpg
       
    4. Ricky Demetro

      Ricky Demetro Member

      Tinnitus Since:
      09/2009
      yeah I tried Biotin, it didn't do much for me. My derm said that I have hormonal imbalances that cause my acne, simple as that. The antibiotics fight off the infection.
       
    5. linearb
      Psychedelic

      linearb Member Hall of Fame

      Location:
      East Coast USA
      Tinnitus Since:
      1998
      Have you tried really extreme diet hacks? I know people who have had significant improvement in acne from going raw or paleo or whatever.

      I'd never take another acne drug in my life... But mine stays pretty well controlled with a healthy diet and supplemental taurine and ACV.
       
      • Agree Agree x 1
    6. Cheza
      Wishful

      Cheza Member Benefactor

      Location:
      Oregon
      Tinnitus Since:
      04/2014
      Cause of Tinnitus:
      Barking dogs/stress
      Your dermatologist needs to explain more to you than just "it's a hormonal imbalance," because that's some tricky stuff to deal with. My next suggestion is that you consult a naturopath and/or allopath who specializes in hormonal dysfunction. Your immediate benefit is that the acne may clear, and the long-term benefit is that there won't be something worse that lies ahead due to this imbalance not being corrected.

      You're 26, so the acne may well continue to be a problem until your forties, although very likely not as severe. In the meantime, as @linearb suggested, changing your diet will probably yield good results, even though you may feel deprived of some of your favorite foods.
       
    7. linearb
      Psychedelic

      linearb Member Hall of Fame

      Location:
      East Coast USA
      Tinnitus Since:
      1998
      I think I'd have zero zits, zero insomnia, and probably even less tinnitus if I just avoided all refined sugars and processed grains, but that I'd be in cake withdrawal 24/7 :-/
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.